Medication Monitor



Generic Name (Trade Name—Company)
Notes
July 21, 2014

Powdered pure caffeine

(Multiple trade names—Multiple manufacturers)
FDA warns of dangers of powdered pure caffeine

FDA is warning about powdered pure caffeine being marketed directly to consumers and recommends avoiding these products. In particular, FDA is concerned about powdered pure caffeine sold in bulk bags over the Internet. It is nearly impossible to measure powdered pure caffeine accurately with common kitchen measuring tools, and a lethal amount can easily be consumed, FDA warned.

These products are essentially 100% caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee. Very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people.

FDA is aware of at least one death of a teenager who used these products. 

Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures, and death. Vomiting, diarrhea, stupor, and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea, or other caffeinated beverages.

FDA advises that those who believe they are having an adverse event related to pure caffeine stop using it and seek immediate medical care or advice.

Report adverse events associated with powdered pure caffeine and other highly caffeinated products by calling 240-402-2405 or e-mail at CAERS@cfsan.fda.gov.